Hail, McLean
- When
- July 19, 5:40 PM CST to 5:41 PM CST
- Where
- McLean County, Cooksville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.530, -88.720
A stationary frontal boundary along the I-74 corridor triggered scattered thunderstorms during the late afternoon and early evening of July 19th. Numerous reports of funnel clouds were received: however, no tornado touchdowns occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A stationary frontal boundary along the I-74 corridor triggered scattered thunderstorms during the late afternoon and early evening of July 19th. Numerous reports of funnel clouds were received: however, no tornado touchdowns occurred. One cell produced penny-sized hail in Cooksville in eastern McLean County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 19, 5:28 PM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 628 PM CDT TUE JUL 19 2011 .DISCUSSION... ISSUED 250 PM CDT TUE JUL 19 2011 MODELS REMAIN VERY CONSISTENT WITH THE HANDLING THE OVERALL UPPER LEVEL PATTERN AND THE SFC FEATURES...IN THE SHORT AND LONG TERM. ONLY DIFFERENCES SEEN ARE WITH LOCATION OF POSSIBLE QPF IN THE SHORT TERM...BUT LOOK OK IN THE LONG TERM. SO A BLEND OF THE MODELS REMAINS A GOOD CHOICE FOR THIS PACKAGE. MAIN CONCERNS WILL BE MINOR CHANCES OF PCPN TONIGHT AND THUR NIGHT THROUGH FRIDAY AS A FRONTAL BOUNDARY DRIFTS INTO THE AREA. OTHER CONCERN IS CONTINUATION OF THE EXCESSIVE HEAT WARNING. SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER MISSOURI THROUGH WEDNESDAY AND THEN SLOWLY DRIFT TO THE EAST THROUGH KENTUCKY AND INTO THE APPALACHIANS BY FRIDAY. THE RIDGE WILL FLATTEN SOME THURSDAY AS A WAVE COMING OUT OF THE NORTHWESTERN US PUSHES INTO SOUTHERN CANADA. THIS WILL ALLOW A FRONTAL SYSTEM TO DROP INTO THE NORTHERN PART OF THE STATE BY THURSDAY NIGHT. THOUGH FORCING ALONG THE BOUNDARY WILL BE WEAK AND THE MID LEVELS SHOULD REMAIN CAPPED WITH 700MB TEMPS AT +12 TO +14C...THERE WILL BE PLENTY OF MOISTURE POOLING NEAR THE FRONT TO WARRANT A SLIGHT CHANCE FOR STORMS THURSDAY NIGHT AND INTO FRIDAY. THIS WILL BE IN THE GRIDS...BUT NOT MENTIONABLE IN THE TEXT. OTHERWISE...TEMPS WILL BE IN THE MIDDLE TO UPPER 90S AND DEWPOINTS WILL BE IN THE MIDDLE TO UPPER 70S...WITH A FEW DEWPOINTS AROUND 80. HEAT INDICES OF 110-115 WILL CONTINUE THROUGH FRIDAY SO THE EXCESSIVE HEAT WARNING WILL CONTINUE. LONG TERM...SATURDAY THROUGH TUESDAY THE UPPER LEVEL HIGH WILL REMAIN SOMEWHAT FLAT THROUGH THE WEEKEND BUT THEN REBUILD OUT OF THE PLAINS FOR THE BEGINNING OF THE WEEK. THIS WILL PUT US IN NORTHWESTERLY TYPE FLOW FOR THE LATER PART OF THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. AFTER A DRY PERIOD SATURDAY AND SAT NIGHT...THE FRONTAL SYSTEM WILL DROP BACK INTO THE AREA SUNDAY. THIS TIME THE FRONT WILL BE LITTLE STRONGER AND BE MOVING SOUTHWARD THROUGH AREA. WITH BETTER FORCING AND STILL PLENTY OF MOISTURE THERE WILL BE BETTER CHANCE OF CONVECTION IN THE AREA. SO WILL HAVE CHC POPS FOR SUNDAY AND SUNDAY NIGHT...AND THEN JUST IN THE SOUTH OF MONDAY AS THE FRONT DROPS TOWARD THE OHIO RIVER VALLEY. THE SFC HIGH PRSS THAT BUILDS IN BEHIND THIS FRONT WILL REMAIN VERY WARM BUT BE DRIER WITH DEWPOINTS DECREASING. SO THE EXCESSIVE HEAT WARNING WILL NOT BE EXTENDED AT THIS TIME AND WILL REMAIN SET TO END ON SATURDAY. AUTEN && .AVIATION... ISSUED 628 PM CDT TUE JUL 19 2011 ISOLATED CONVECTION HAS BEEN DEVELOPING ALONG A WEAK SURFACE BOUNDARY THAT LIES ALONG A LINE PIA-CMI-PRG. THIS ACTIVITY SHOULD DIE OUT THIS EVENING WITH LOSS OF SURFACE HEATING. WILL PUT IN VCTS AND/OR CB FOR PIA/BMI/CMI. OTHERWISE...LIGHT SOUTH-SOUTHWEST WINDS WILL CONTINUE...WITH AREAS OF MVFR FOG/HAZE. THE PROSPECTS FOR CONVECTION APPEAR LOWER FOR WED AFTERNOON AS THE UPPER RIDGE APPEARS TO BE BUILDING SLOWLY EASTWARD. 04 && .ILX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ILZ027>031- 036>038-040>057-061>063-066>068-071>073. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 319 PM CDT TUE JUL 19 2011 ILZ027>031-036>038-040>057-061>063-066>068-071>073-201100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 319 PM CDT TUE JUL 19 2011 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT HEAT AND HUMIDITY WILL PERSIST ACROSS THE REGION TODAY. AFTERNOON HIGH TEMPERATURES WILL TOP OUT IN THE MID 90S...WITH PEAK HEAT INDEX VALUES AROUND 110. A WEAK FRONTAL BOUNDARY AND UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION LATER TODAY. THESE FEATURES COULD TRIGGER A FEW THUNDERSTORMS AS THEY MOVE THROUGH. HOWEVER...THE OVERALL STORM COVERAGE IS EXPECTED TO BE LOW. SHOULD ANY STORMS DEVELOP...THERE IS A SLIGHT RISK OF SEVERE STORMS. DAMAGING WIND GUSTS AND VERY HEAVY RAINFALL WOULD BE THE PRIMARY STORM RELATED THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DANGEROUS HEAT AND HUMIDITY WILL PERSIST THROUGH SATURDAY. HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 90S...WITH HEAT INDEX VALUES RANGING FROM 105 TO 115 DEGREES DURING THE AFTERNOON HOURS. THE CUMULATIVE EFFECTS OF THE HEAT WILL INCREASE THE RISK OF HEAT RELATED ILLNESS AS THE WEEK PROGRESSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING... MAINLY BETWEEN 3 PM AND 8 PM. HJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 433 PM CDT TUE JUL 19 2011 ILZ045-046-055-057-200000- CHAMPAIGN-VERMILION-DOUGLAS-EDGAR- INCLUDING THE CITIES OF...CHAMPAIGN...URBANA...DANVILLE 433 PM CDT TUE JUL 19 2011 ...FUNNEL CLOUDS SIGHTED OVER VERMILION COUNTY ILLINOIS... A COUPLE OF WEAK FUNNEL CLOUDS HAVE BEEN REPORTED BY EMERGENCY MANAGEMENT IN THE OAKWOOD AND CATLIN AREAS. THESE HAVE SINCE RETREATED INTO THE CLOUDS. ATMOSPHERIC CONDITIONS EXIST TODAY ACROSS EASTERN ILLINOIS THAT FAVOR THE POSSIBLE FORMATION OF WEAK CIRCULATIONS ON A PRE- EXISTING BOUNDARY. ONCE SUCH BOUNDARY CURRENTLY EXTENDS FROM ROUGHLY BLOOMINGTON TO SOUTH OF CHAMPAIGN TO SOUTH OF DANVILLE. SOME OF THESE CIRCULATIONS ARE OCCURRING UNDERNEATH DEVELOPING SHOWERS AND THUNDERSTORMS...WHERE A FUNNEL CLOUD MAY DEVELOP. ONCE THE RAIN BEGINS...THE FUNNEL CLOUD USUALLY DISSIPATES. LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES...BUT THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL FUNNEL CLOUD WILL EXHIBIT SPINNING IN A COUNTER-CLOCKWISE DIRECTION. IN RARE INSTANCES THESE FUNNELS MAY BRIEFLY TOUCHDOWN. STAY ALERT AND BE PREPARED TO MOVE TO A SAFE SHELTER IF A FUNNEL CLOUD APPROACHES THE GROUND. CHURCHILL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 558 PM CDT TUE JUL 19 2011 ILZ027>029-037-038-043-044-200100- KNOX-STARK-PEORIA-TAZEWELL-MCLEAN-DE WITT-PIATT- INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON... NORMAL 558 PM CDT TUE JUL 19 2011 ...FUNNEL CLOUDS SIGHTED OVER NORTH-CENTRAL AND EASTERN ILLINOIS... FUNNEL CLOUD REPORTS HAVE BEEN RECEIVED FROM JUST NORTH OF MORTON...AND ALSO OVER SOUTHEASTERN MCLEAN COUNTY. ATMOSPHERIC CONDITIONS EXIST TODAY ACROSS THE AREA THAT FAVOR THE POSSIBLE FORMATION OF WEAK CIRCULATIONS ON A PRE- EXISTING BOUNDARY. SOME OF THESE CIRCULATIONS ARE OCCURRING UNDERNEATH DEVELOPING SHOWERS AND THUNDERSTORMS...WHERE A FUNNEL CLOUD MAY DEVELOP. ONCE THE RAIN BEGINS...THE FUNNEL CLOUD DISSIPATES. LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES...BUT THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL FUNNEL CLOUD WILL EXHIBIT SPINNING IN A COUNTER-CLOCKWISE DIRECTION. IN RARE INSTANCES THESE FUNNELS MAY BRIEFLY TOUCHDOWN. STAY ALERT AND BE PREPARED TO MOVE TO A SAFE SHELTER IF A FUNNEL CLOUD APPROACHES THE GROUND. CHURCHILL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
602 PM CDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HEAVY RAIN PARIS 39.62N 87.69W
07/19/2011 E0.00 INCH EDGAR IL EMERGENCY MNGR
WATER OVER NUMEROUS ROADS IN TOWN.
&&
JRPThe Lincoln radar (KILX), 67 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333441.